Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 141, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2007, 2:21 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2007, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 24, 2007, 3:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 2:30 PM EDT | TSTM WND DMG | 3 Nw Fries, VA | NUMEROUS LARGE TREE LIMBS DOWN...KNOCKING OUT POWER. TRAILER MOVED FOUR FEET BY WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 241821 SVRRNK VAC035-077-640-241915- /O.NEW.KRNK.SV.W.0141.070624T1821Z-070624T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT SUN JUN 24 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF GALAX IN SOUTHWEST VIRGINIA NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA WEST CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 315 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR FRIES...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SPRING VALLEY... FRIES... BYLLESBY... PIPERS GAP... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3676 8112 3664 8110 3660 8079 3682 8089 $$ KM
2 follow-up statements
000 WWUS51 KRNK 241852 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT SUN JUN 24 2007 VAC035-077-640-241915- /O.CON.KRNK.SV.W.0141.000000T0000Z-070624T1915Z/ CITY OF GALAX VA-GRAYSON VA-CARROLL VA- 252 PM EDT SUN JUN 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR THE CITY OF GALAX... WESTERN CARROLL AND EASTERN GRAYSON COUNTIES... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALAX CITY...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3671 8132 3657 8132 3666 8080 3682 8089 $$ KM
000 WWUS51 KRNK 241909 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 309 PM EDT SUN JUN 24 2007 VAC035-077-640-241919- /O.EXP.KRNK.SV.W.0141.000000T0000Z-070624T1915Z/ CITY OF GALAX VA-GRAYSON VA-CARROLL VA- 309 PM EDT SUN JUN 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...WESTERN CARROLL AND EASTERN GRAYSON COUNTIES EXPIRES AT 315 PM EDT... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3671 8132 3657 8132 3666 8080 3682 8089 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:10 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 24, 1:10 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT SUN JUN 24 2007 .SYNOPSIS... A WEAK STATIONARY FRONT EXTENDING FROM THE CAROLINAS WESTWARD INTO THE TENNESSEE VALLEY WILL LIFT NORTH AS A WARM FRONT THIS AFTERNOON AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... LOOKING AT WATER VAPOR IMAGERY...DEEPER POOL OF MOISTURE ALOFT IS OVER THE OHIO VALLEY VCNTY OF CVG. THIS AREA WILL ALSO BE CONDUCIVE FOR SHRA/TSRA...DEBRIS CLOUDS SLIDING EAST WITHIN WESTERLY FLOW ALOFT. ALL CONSIDERED...SHOULD HAVE VARIABLE CLOUD COVER NEXT 24 HOURS WITH CHC POPS. QPF AVERAGES EXPECTED TO REMAIN BELOW A QUARTER INCH...ALTHOUGH ISOLATED HIGHER AMOUNTS CERTAINLY POSSIBLE WITHIN TSRA CORES. WITH RADAR SHOWING SHRA ALREADY BREAKING OUT ACROSS THE FAR WEST WILL SPEED UP POP CHANCES INTO THIS AFTERNOON. APPEARS BEST COVERAGE LIKELY TO DEVELOP ALONG DEWPOINT GRADIENT CURRENTLY LIFTING NORTH ACROSS THE WESTERN THIRD ZONES...AND IN AXIS OF HIGH THETA-E AHEAD OF UPPER SYSTEM TO THE NW. LATEST WRF PINPOINTS THE INTERSTATE 77 CORRIDOR INTO THE NC MTNS AS HAVING THE BEST COVERAGE SO UPPING POPS TO HIGHER CHANCE THERE THRU THE AFTERNOON AS WELL. ALSO EXTENDING POPS FURTHER EAST ACROSS THE SOUTH WHERE RH BETTER WHILE APPEARS THE FAR NORTH LIKELY TO SEE LESS SHRA UNTIL HIGHER DEWPOINTS ARRIVE. SEVERE THREAT LOOKS LIKE ISOLATED PULSE NATURE PER WARMTH/WEAK WINDS ALOFT AS WELL AS LACK OF DRY AIR...BUT ENOUGH MODERATE INSTABILITY PENDING DEGREE OF DEBRIS CLOUDS. HOWEVER HIGH PWAT COULD ALLOW FOR MORE WIND POTENTIAL ESPCLY SINCE MODIFIED RAOBS SHOW RATHER LOW CONVECTIVE TEMPS BUT DECENT WINDEX VALUES. OTRW LIKELY HEAVY RAIN PRODUCERS GIVEN MOIST SE FLOW AND RATHER UNIDIRECTIONAL MID LEVEL WESTERLY TRAJECTORY ACROSS THE RIDGES. CLOUDS AND TEMPS TRICKY IN OVERALL VARIABLY CLOUDY AND INCREASING SHRA THREAT REGIME. THICKNESS STILL QUITE WARM BUT THINK ENOUGH CLOUDS TO TWEAK HIGHS DOWN SOME ESPCLY WEST WHERE CLOUDY INTERVALS SHOULD BE BEST. && .SHORT TERM /MONDAY THROUGH TUESDAY/... THE TREND FOR BETTER INFLUX OF A SOUTHEAST FLOW MOISTURE INTO THE AREA THAT STARTS TODAY WILL CONTINUE MONDAY AND TUESDAY. GREATEST POP DURING THIS TWO DAY PERIOD IS ANTICIPATED DURING THE AFTN AND EVENING HOURS PER INSTABILITY FROM DIURNAL HEATING CYCLE. BEST COVERAGE IS EXPECTED OVER THE MTNS WHERE OROGRAPHIC CONVERGENCE WILL PROVIDE THE GREATEST LIFT. TEMPERATURES WILL ALSO TREND GRADUALLY HOTTER AS THE UPPER RIDGE STRENGTHENS OVER THE AREA AND GEOPOTENTIAL HEIGHTS RISE. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... ABOVE NORMAL TEMPERATURES ACROSS THE REGION...AND MAINLY MOUNTAIN DAILY DIURNAL SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY AS WE CONTINUE IN BASICALLY THE SAME WEATHER PATTERN. A NOTABLE CHANGE IS EXPECTED FRIDAY INTO SATURDAY AS A STRONG SFC FRONT MOVES SOUTH FROM CANADA AND ACROSS THE FCST AREA. MODEL CONSENSUS SUGGESTS UPPER FLOW ACROSS THE CONUS TO BECOME MORE AMPLIFIED...SUPPORTING A MEAN TROF IN THE EAST AND A HIGHER AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE FRONT RANGE OF THE ROCKIES. IF THIS TRANSPIRES...ANTICIPATE COOLER THAN NORMAL TEMPS FOR THE ERN CONUS NEXT WEEKEND WITH WARMER THAN NORMAL TEMPS FOR THE ROCKIES. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY. EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING. ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING. SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JH/PM SHORT TERM...PM LONG TERM...PM AVIATION...JH/PM
Hazardous weather outlook, Jun 24, 4:20 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT SUN JUN 24 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT SUN JUN 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 42 min |
| Jun 24, 2:03 PM EDT | Flash Flood Warning | RNK | Grayson | 4 hr |
| Jun 24, 3:23 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 52 min |
| Jun 24, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 42 min |
| Jun 24, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 60 min |
| Jun 24, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 57 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.